Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, July 27, 2014

July 27, 2014 · NWS CTP · 17 events in 7 counties and zones

A strong progressive shortwave trough over the Upper MS valley tracked southeastward into the OH valley and Central Appalachians. Rather strong large scale forcing for ascent and destabilization occurred ahead of the trough, resulting a large area of severe weather of central PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$2,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong progressive shortwave trough over the Upper MS valley tracked southeastward into the OH valley and Central Appalachians. Rather strong large scale forcing for ascent and destabilization occurred ahead of the trough, resulting a large area of severe weather of central PA. Moderate instability coupled with cool temperatures aloft (steep lapse rates) and favorable effective shear profiles sponsored organized storm/supercell structures which produced several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 3:10 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 27, 3:10 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN JUL 27 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING A CHANCE OF SEVERE THUNDERSTORMS TO
THE AREA LATER TODAY AND THIS EVENING. LESS HUMID AIR WILL MOVE IN
MONDAY...WITH MUCH OF THE UPCOMING WEEK AVERAGING COOLER THAN
NORMAL.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION MINIMUM SHOULD PERSIST THROUGH MID AFTERNOON UNTIL
SHORTWAVE RIDGE EXITS TO THE EAST. EDGED TEMPS FOR TODAY UPWARD AS
LIMITED CLOUDS ALLOWING LOW LEVELS TO WARM NICELY...88F AT
HARRISBURG AT 17Z.

LOOKING AHEAD...STILL A SOMEWHAT COMPLEX EVOLUTION OF EVENTS IN
STORE FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. AS MOISTURE
SURGES IN ALONG NOSE OF LOW LEVEL JET INTO W PA /DEWPOINT
INCREASES ON THE ORDER OF 5-8F/...COMBINED WITH SLIGHTLY HIGHER
THAN ANTICIPATED TEMPS AT THE SURFACE AND SLOWLY LOWERING HEIGHTS
AND STRONG JET STREAK AS TROUGH APPROACHES SHOULD BRING TSTM
DEVELOPMENT INTO W PA BY LATE AFTERNOON...EXTENDING EASTWARD ALONG
THE MOISTURE BOUNDARY FROM KDUJ-KUNV-KMDT AND SOUTHWARD. STORMS
WILL BE MOST NUMEROUS IN SW PORTION OF CWA...BUT ISOLATED ACTIVITY
EXPECTED GENERALLY ALONG PA TURNPIKE HEADING EASTWARD. THESE
STORMS COULD BECOME STRONG TO SEVERE /TAPPING INTO 1000-2000 J/KG
CAPE/ WITH ISO HAIL AND WIND DAMAGE...IN ADDITION TO BEING
POTENTIALLY SLOWER MOVERS THAT COULD PRODUCE LOCALIZED HEAVY
RAINS. IN NORTHEAST POART OF CWA...ACTIVITY SHOULD REMAIN MINIMAL
THROUGH THE DAYTIME HOURS.

BEHIND THIS INITIAL ACTIVITY...A COLD FRONT WILL SLIDE THROUGH
THIS EVENING...LIKELY ACCOMPANIED BY A SINGLE STRONG SQUALL LINE
OR SMALLER BROKEN SEGMENTS. GIVEN THE UNSEASONABLY STRONG SYSTEM
AND THE DYNAMICS ACCOMPANYING IT...SEVERE WEATHER THROUGH THE
EVENING HOURS LOOKS LIKE A PRETTY GOOD BET. WITH THE 850 LOW AND
JET EXPECTED TO SLIDE THROUGH NORTHERN PA...THE STRONG VEERING
FLOW THROUGH THE LOW LEVELS WILL PROVIDE A FAIR AMOUNT OF SHEAR
AND HELICITY SO WE CANNOT RULE OUT THE THREAT OF TORNADO
DEVELOPMENT.

THE FRONT SHOULD BE MOVING INTO EASTERN AREAS BY MIDNIGHT BRINGING
A RAPID END TO THE SEVERE THREAT AS MORE STABLE AIR MOVES INTO
THE REGION IN ITS WAKE. HOWEVER THE STRONG UPPER TROUGH/LOW WILL
KEEP SHOWERS IN THE AREA RIGHT INTO MONDAY. QUESTION REMAINS IF
SOME SORT OF DEFORMATION ZONE CAN FORM AND LINGER THE RAIN OVER
NORTHERN AREAS LATER TONIGHT INTO THE DAY TOMORROW. OPERATIONAL
ECMWF SUGGESTS THIS POSSIBILITY...BUT NOT SURE ENOUGH TO THINK
ABOUT ANY FLOOD HEADLINES AT THIS HOUR.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
RAINFALL WILL DIMINISH IN COVERAGE MONDAY AS THE FRONTAL BOUNDARY
AND SURFACE LOW MOVE EAST OF THE AREA. THE LINGERING UPPER TROUGH
AND COLD AIR ALOFT...COUPLED WITH MID SUMMER HEATING WILL HELP
SUPPORT AT LEAST THE MENTION OF SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM DURING THE MORNING...ESPECIALLY NORTH. BUT WITH THE
DEEP MOISTURE BEING SHUNTED OFF TO THE EAST...THE SHOWERS WILL
BECOME MORE HIT AND MISS AS THE DAY WEARS ON.

MONDAY WILL BE THE FIRST IN A SERIES OF COOLER THAN NORMAL
DAYS...WITH HIGHS AVERAGING SOME 5-10 DEG BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DEEP TROUGH WILL LINGER THROUGH THE WEEK WITH INDIVIDUAL IMPULSES
MOVING THROUGH THE GREAT LAKES. AS IN A WINTER SYSTEM...THE TIMING
OF EACH DISTURBANCE WILL BE DIFFICULT TO PINPOINT. TRIED TO
ENCHANCE PRECIP CHANCES BASED ON COLLABORATION AND INITIAL MODEL
TIMING OF INDIVIDUAL FEATURES.

850 TEMPS APPROACHING 3 TO 4 STANDARD DEVIATIONS BELOW NORMAL
THROUGH AT LEAST THE FIRST HALF OF THE WEEK WILL SUPPORT TEMPS IN
THE LOWER TO MID 70S AREAWIDE.

MODELS ARE AGREEING BETTER ON THE PROSPECTS OF THE UPPER TROUGH
RETROGRADING LATER IN THE WEEK...ALLOWING FOR AN INCREASED
PRECIPITATION CHANCE...MODERATING TEMPERATURES...AND INCREASINGLY
HUMID AIR TO RETURN TO THE REGION.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
PESKY MVFR STRATUCU DECK OVER SW PA FINALLY LIFTING EARLY THIS
AFTERNOON...WITH ALL OF CENTRAL PA NOW VFR. THESE CONDITIONS WILL
PERSIST IN MAJORITY OF LOCALES INTO EARLY EVENING HOURS...BUT
CLUSTER OF STORMS SLIDING IN FROM OHIO WILL IMPACT WESTERN TAFS
AFTER 22Z. ISO TSTMS ALSO EXPECTED OVER SOUTHERN MTNS AND LOWER
SUSQ WITH LOCAL IMPACTS POTENTIALLY INCLUDING HAIL AND GUSTY WINDS
IN ADDITION TO LOCALIZED RESTRICTIONS IN HEAVY RAIN.

WINDS WILL INCREASE AT ALL LEVELS THIS EVENING AS POTENT UPPER
LOW/COLD FRONT PUSH ACROSS CENTRAL PA. AHEAD AND ALONG THE FRONT
EXPECT NUMEROUS SHOWERS/TSTMS...SOME STRONG TO SEVERE. THE RISK
WILL BE AREAWIDE EARLY THIS EVENING...THEN SHIFT TO MAINLY
NORTHERN HALF OF PA AFTER DARK. VSBY REDUCTIONS LIKELY IN
SHRA/TSRA TONIGHT...ALONG WITH HEAVY RAIN.

OUTLOOK...

MON...LOW CIG AND SHOWERS AND STORMS.
TUE-THU...ISOLATED SHOWERS ACROSS THE MOUNTAINS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE/TYBURSKI
AVIATION...MARTIN
Hazardous weather outlook, Jul 27, 1:41 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT SUN JUL 27 2014

PAZ004-010-017>019-024>028-033>036-049>053-056>059-063>066-281845-
WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
241 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO THE EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALONG WITH LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ005-006-011-012-037-041-042-045-046-281845-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
241 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE
EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS ALONG WITH
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

The radar

The State College radar (KCCX), 53 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Huntingdon

When
July 27, 4:26 PM EST
Where
Huntingdon County, Mc Connellstown
Measured
1 in hail
Reported by
Social Media
Coordinates
40.450, -78.080

Quarter size hail (1 inch diameter) was reported in Mcconnellstown.

Thunderstorm Wind, Cumberland

When
July 27, 4:30 PM EST
Where
Cumberland County, 2.73 mi ENE of Bloserville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.240, -77.320

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Blosserville.

Thunderstorm Wind, Blair

When
July 27, 5:30 PM EST
Where
Blair County, 0.69 mi S of Claysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.290, -78.450

Thunderstorm winds estimated near 60 mph knocked down trees in Claysburg.

Hail, Cumberland

When
July 27, 5:35 PM EST
Where
Cumberland County, 0.53 mi W of Shiremanstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.220, -76.960

Nickel size hail (0.88 inch diameter) was reported in Shiremanstown.

Thunderstorm Wind, Cumberland

When
July 27, 5:35 PM EST
Where
Cumberland County, 0.87 mi SW of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.210, -77.010

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Mechanicsburg.

Thunderstorm Wind, Cumberland

When
July 27, 5:35 PM EST
Where
Cumberland County, 0.87 mi SW of Mechanicsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.210, -77.010

Spotter reported estimated thunderstorm wind gust of 65 mph in Shiremanstown.

Thunderstorm Wind, Blair

When
July 27, 5:35 PM EST
Where
Blair County, Roaring Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.330, -78.400

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Roaring Spring.

Thunderstorm Wind, Blair

When
July 27, 5:37 PM EST
Where
Blair County, Roaring Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.330, -78.400

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Roaring Spring.

Thunderstorm Wind, Cumberland

When
July 27, 5:45 PM EST
Where
Cumberland County, 0.53 mi W of Rossmoyne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.220, -76.940

Thunderstorm winds estimated near 60 mph knocked down numerous trees and wires east of Shiremanstown.

Thunderstorm Wind, Blair

When
July 27, 5:45 PM EST
Where
Blair County, 0.53 mi E of Holidaysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.430, -78.390

Thunderstorm winds estimated near 60 mph knocked down trees in and around Hollidaysburg.

Thunderstorm Wind, Blair

When
July 27, 5:48 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.510, -78.400

Thunderstorm winds estimated near 60 mph knocked down trees in and around Altoona.

Thunderstorm Wind, Lebanon

When
July 27, 6:25 PM EST
Where
Lebanon County, 1.18 mi WNW of Fontana to 0.76 mi SSW of Mt Pleasant
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.285, -76.521

A survey team confirmed a microburst in South Annville Township around 1925 EDT. The straight line wind damage was most concentrated just north of U.S. 322 from Mt. Pleasant Road to SR 934 (S. White Oak Street). The damage consisted of a portion of a metal roof off a farm house, minor structural damage to several farm/outbuildings, one utility pole down, crop damage to corn fields and numerous trees snapped off or knocked down. Based on the damage surveyed, the maximum thunderstorm winds were estimated at 80 mph. The maximum path width was approximately 50 yards with damage spread out (sporadically) along a 2 mile path.

Thunderstorm Wind, Centre

When
July 27, 6:25 PM EST
Where
Centre County, 0.69 mi N of Pine Grove Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.740, -77.870

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Pine Grove Mills.

Thunderstorm Wind, Centre

When
July 27, 6:30 PM EST
Where
Centre County, 0.87 mi NW of State College
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.790, -77.860

Thunderstorm winds estimated near 60 mph knocked down trees in State College.

Thunderstorm Wind, Centre

When
July 27, 6:45 PM EST
Where
Centre County, 0.69 mi S of Bellefonte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.910, -77.770

Thunderstorm winds estimated near 60 mph knocked down trees in Bellefonte.

Thunderstorm Wind, York

When
July 27, 7:00 PM EST
Where
York County, 1.69 mi SSE of Wrightsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.008, -76.517

Thunderstorm winds estimated near 60 mph knocked down trees in Wrightsville.

Thunderstorm Wind, Lancaster

When
July 27, 7:30 PM EST
Where
Lancaster County, 0.89 mi W of Smoketown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
40.030, -76.217

Thunderstorm winds estimated near 60 mph knocked down trees at Dutch Wonderland amusement park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523903, 523904, 523984, 523905, 523906, 523907, 523985, 523909, 523910, 523911, 523912, 523935, 523988, 523936, 523991, 523993, 523939.